Is this lupus?: I’ve been having problems with my... - LUPUS UK

LUPUS UK
26,532 members22,466 posts

Is this lupus?

SashaT64
SashaT64

I’ve been having problems with my left hand - swollen, painful, unable to properly bend fingers, make a fist- and constant abdominal pain for some while. Some issues with right hand too but not as bad. Rheumi thinks this is telling that symptoms are not mirrored?

Added to this I’ve had low white cell and platelet counts for several years although that’s only just been put together. A full lupus blood screen was negative for lupus but showed low complement levels. Due to see rheumatologist again but her letter says not enough symptoms for lupus but I do have an autoimmune disease and she recommends treatment with steroids and the anti malarial lupus drug whose name I cannot spell....! So why recommend these if not lupus?

I’ve had scans and other investigations on my abdomen but no one can tell me why I am in constant pain. Left side below ribs. I’ve read could be inflammation of membranes or maybe kidneys. Anyone any experience with similar pain?

Thank you all for sharing your experiences here - it’s a great resource.

10 Replies
oldestnewest

Because these drugs are used for a lot of different autoimmune disorders, not just lupus. There is usually no cure for any of them them so it is a a case of identfying the best form of management of the symptoms, Hydroxychloroquine is felt by many rheumatologists to be a safe starting drug and less powerful than some of the others. Steroids are very often used to get inflammation under control at the start and then they may be reduced, even withdrawn, if the other drugs work well. If they don;t, they will try something else - that is the only way really to identify what works best for you. What works for you might not work for me. It isn't like saying "This is being caused by Bacteria X and Antibiotic Y kills them off so it will cure your infection."

SashaT64
SashaT64 in reply to PMRpro

Thank you- this is all new and I guess I’m going to have to get used to not having all the answers. My appointment is in a couple of weeks so am just trying to prepare and arm myself with as much info as possible.!

PMRpro
PMRpro in reply to SashaT64

Personally, I think accepting there probably are no answers is a good start! As you go on and get to know YOUR personal a/i illness you will learn YOUR answers. They may be similar to those for someone else and what you discover may help someone work their answers out but they will have subtle differences.

You could say you have SashaT64-syndrome - with its own peculiarities!

Dear Sacha, I am sorry to read that you are experiencing bad swollen hands and constant stomach pain I have severe systemic lupus and my right hand gets stiff, swollen and painful...especially my thumb joints (it is particularly bad today after two weeks of almost uninterrupted rain in the UK so I am doing this with one finger). Lupus can also impact the gastrointestinal tract, so stomach cramps (and swelling) are quite common. However, you need to hit four of eleven classic lupus symptoms to be diagnosed officially with lupus, usually including blood markers such as the presence of anti-double stranded DNA (hardly ever present in people who do not have lupus) and the erythrocyte sedimentation rate (ESR) which is a blood test measuring the level of inflammation in the body. Over 50% of lupus patients also have antiphospholipids antibodies in their blood. You are quite right one of the other classic markers is swollen and tender joints. Ulcers and organ involvement such as kidneys are two others. I fund that heat, ibuprofen gel and elasticated bandages ( available in strips at the chemists for sprains and cut to size) help with my hands when they are bad. Similarly, hot water bottles and rest with legs up and knees raised helps me with stomach cramps. I take steroids and hydroxychloroquine. Both have side effects long term of course but steroids should really help with the swelling. Wishing you the very best of luck, best of regards, Lily

Hi,

As said above hydroxychloroquine is the first port of call for treating a variety of autoimmune conditions, so it doesn’t mean you have lupus. It does however sound like they are treating the symptoms and any underlying disease which is really positive. Hydroxychloroquine is safe and highly effective in managing a number of conditions.

In terms of diagnosis, you need 4 of the criteria (which are listed on lupus uk’s website). These are often a combination of clear symptoms and blood tests. Blood tests often change during flares (for many autoimmune conditions, not just lupus) so it might be that you get a diagnosis in time. It sounds like they think it’s autoimmune and so the treatment is generally the same.

I do have a clear diagnosis but I’ll be honest and say that it doesn’t always mean that much. Many of us have multiple conditions for different sets of symptoms and I often feel like I collect labels. Lupus is my primary diagnosis but it has taken a long time to learn what is a lupus symptom and and what isn’t.

A diagnosis can make it easier to explain to people but lupus is a rare condition so it doesn’t always help that much. What really matters is that they are treating you. Hopefully the steroids and hydroxychloroquine will ease your inflammation and you will start to feel better soon.

In terms of the abdominal pain, it’s highly unlikely to be your kidneys so don’t worry yourself about that. Kidney issues are picked up really early on with dipsticks in the urine samples that you are often asked to bring to rheumatology clinics and blood tests. It’s likely these were run when they did your other lupus bloods. Also the majority of people with kidney issues have absolutely no symptoms of it until it’s very late on.

All the best with your treatment :) I hope it works soon and provides some relief.

Heather x

Thank you heatherevans28. They have not done any urine tests since I first reported the abdominal pain over a year ago and that was long before any hint of lupus. I’ll raise it at my appointment

No problem at all. You can always get it checked at GP if your consultant doesn’t do it as standard. I’ve had a number of consultants due to house moves and they’ve all just had a nurse do it along with BP before your appointment (for all rheumatology, not just lupus). It’s always interesting to hear how other clinics run.

As I say, I wouldn’t worry about kidneys at this point. It’s unlikely and if they were severe, it would have shown in your bloods and be causing other issues after 1 year.

Good luck with your appointment x

Hidden
Hidden

Sasha, just to tweak a bit, something said. Some medications may work better in some cases for most people, but just about all medications have side effects, some worse than others. And some people may experience the side effects while others don’t. Sometimes the side effects seem worse than what the actual condition is. So choose wisely and prayerfully.

I waited a long time before I agreed to take Hydroxychloroquine because one of the side effects is blindness. I’m not sure if that may not be scarier than what I’m actually going through (which is scary enough). And I’m sure that as time passes, bodies adjust to meds and the meds may loose their effectiveness and the dosage gets increased? Which, I’d imagine increases the likelihood of side effects. Having said that, I am definitely not a doctor, so please talk to yours. Ask about side effects, because they don’t, generally, freely tell you, you usually need to ask. Talk to your pharmacist too. May mom always said that if you need to talk to some one about surgery, you talk to a surgeon, and if you need to discuss medication, you ask a pharmacist.

For me, I chose to give the hydroxychloroquine a try after prayerful consideration and many questions. But it’s your body and your life. You have to make the final decision and you have to live with the consequences, not the doctor. Doctors are human and make mistakes. Just make sure you are clear on the ‘whats’ and ‘why’s’.

Best of luck!

BK

SashaT64
SashaT64 in reply to Hidden

Thank you - I’m always cautious about meds too due to side effects which was why I was a bit alarmed at the suggestion to prescribe when the diagnosis wasn’t clear. I’ve had bad experiences with other drugs so I’ll make sure I ask lots of questions.....

Hidden
Hidden in reply to SashaT64

Good, good!!! Always good to ask, and if the doctor doesn’t like questions, time for a new doctor!

You may also like...